Addiction Treatment | Naloxone Use in Massachusetts: Center For Addiction Recovery

Talk to a Counselor Now

1 (800) 570-4562

Naloxone Use in Massachusetts: Second Chance. Get TreatmentAs heroin addiction is at near-epidemic levels in Massachusetts, with admissions to hospitals for heroin surpassing the alcohol treatment admissions, Naloxone is bringing hope to many individuals in the form of a "second chance." For those who don't know, Naloxone is an "opioid inverse agonist," which means it functions to reverse the effects of opioid overdosing. In other words, it can save the lives that would possibly be lost if the use of Narcan was not introduced. The generic name is Naloxone, but it's better known as Narcan.

Many deaths from opiates occur because of lack of knowledge of the user, as well as on the part of the people who are close enough to help. It is estimated that approximately 60% of all overdoses occur in the presence of others, where most individuals have no idea an overdose is occurring. The reason is because family, friends, or whoever is in the presence of the addict, often either miss signs of an overdose, like snoring (an indication that the addict is gasping for air in his sleep), or if they know the individual is experiencing an overdose, but they do not know what to do besides calling 911 (if they are not afraid to be involved in the situation).

In order to prevent these unnecessary loss of lives due to opiod overdoses, Massachusetts introduced a program in 2007 to educate and train individuals in the proper administration of Naloxone. This program is not only saving lives, but also connecting individuals with the related issues associated with addiction. The education comes in the form of recognizing and understanding how to be safe, and how to receive addiction treatment if the addict desires to do so. It may be as simple as getting the addict to clean their injection site (that shows that they care enough about their bodies to get sober).

Since 2007, Massachusetts has trained over 16,000 individuals in the process of administering Narcan throughout its 16 selected sites. In each one of these sites, individuals 18 and older who are interested in learning how to administer the nasal injector are trained. Usually people who are taking the training are close family members and friends of an addict. According to the Department of Public Health, Narcan has saved over 1,700 lives in the past six years.

In Massachusetts, where the fatal overdose rate in 2009-10 in Quincy, Weymouth, and Braintree was approximately one every eight days, the distribution of Narcan accounted for roughly 30% of all distribution. With 19% of the opioid overdose reversals located in Southern Massachusetts, including Brockton, Fall River, and Quincy, it seems like the program is working.

Since Massachusetts has stepped up to create a program to educate individuals, they are preventing overdose incidents, and such programs are the immediate solution toward saving lives. The symptom most obvious in an opioid overdose is the inability to breathe. It can take as long as three hours to die, so it is a slow process which allows time for help to be given to the addict.

Some people believe that along with drug and alcohol abuse awareness, understanding Narcan, and how to use it, should be mandatory for every student in high school and above. Maybe by educating kids on the way to save their friends, more parents can have their peace. It won't stop people from using drugs, but it may stop them from overdosing, dying, and can help them get the treatment they need.

Looking for an addiction treatment program?
Our Addiction Treatment Program Includes: